Utah, 2012Winter Storm and Winter Weather in Utah, December 17 to 19, 2012
December 17 to 19, 2012 · NWS GJT · 5 events in 5 counties and zones
A persistent and moist westerly flow with embedded disturbances resulted in heavy snow for the mountains and significant snowfall accumulations for some lower elevation aras of esatern Utah.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent and moist westerly flow with embedded disturbances resulted in heavy snow for the mountains and significant snowfall accumulations for some lower elevation aras of esatern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 9:50 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 16, 9:50 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST SUN DEC 16 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 319 PM MST SUN DEC 16 2012
MOIST NW WINDS ALOFT WILL CONTINUE PRODUCING OROGRAPHIC SNOWFALL
OVER THE NORTHERN MOUNTAINS TONIGHT THROUGH MONDAY NIGHT. EMBEDDED IN
THIS FLOW WAS A SMALL VORT MAX TODAY THAT BROUGHT A THIN LINE OF
ENHANCED PRECIP THIS MORNING THROUGH EARLY AFTERNOON...AND A SIMILAR
FEATURE WILL MOVE OVER THE AREA TONIGHT. THE VORT MAX IS EVIDENT
IN SATELLITE IMAGES AS IT RIDES OVER NORTHERN UT. THIS SITUATION
WON'T CHANGE TONIGHT THROUGH MONDAY NIGHT...SO THE WINTER WEATHER
HEADLINES FOR THE NORTHERN CO MTS WILL CONTINUE UNTIL THEN.
ELSEWHERE OCCASIONAL OROGRAPHIC SNOW SHOWERS WILL LINE THE
NORTHWEST ASPECTS OF MOST MOUNTAIN RANGES.
THE MORE INTERESTING DEVELOPMENT WILL BE A STORM CURRENTLY
APPROACHING THE WEST COAST. THE SURFACE LOW AND COLD FRONT WILL
MOVE THROUGH THE PAC NW AND INTO THE GREAT BASIN MONDAY AS A 500
MB TROUGH MOVES ONSHORE. THE MIDRANGE MODELS EACH PROJECT A
DIGGING UPPER TROUGH ALONG THE WEST COAST MONDAY. IT CAUSES A
SIGNIFICANT WAVE TO DEVELOP ON THE POLAR FRONT THAT WILL BE
RESTING OVER EXTREME NORTHERN UT AND CO. AS THE TROUGH APPROACHES
AND THE BAROCLINIC ZONE ASSOCIATED WITH THE DEVELOPING WAVE
STRENGTHENS...SNOWFALL SHOULD START RAMPING UP OVER THE NORTH MONDAY
NIGHT AND START SPREADING OVER MOST MOUNTAINS AREAS.
THE MODELS SHOW ALL THE INGREDIENTS ARE SETTING UP FOR A MAJOR
WINTER STORM. A STRENGTHENING UPPER TROUGH WITH STRONG POLAR JET
WILL PROVIDE BROAD DYNAMIC LIFT. A DEVELOPING WAVE ALONG THE POLAR
FRONT WITH AMPLE MOISTURE ADVECTING IN WITH THE SYSTEM WILL
PROVIDE LOW LEVEL CONVERGENCE AND MOISTURE FOR PRECIPITATION. WEST
TO NORTHWEST WINDS AT MOUNTAINTOP LEVEL FOR ENHANCED OROGRAPHIC
SNOWFALL...AND UNSTABLE CONDITIONS IN THE KEY DENDRITIC GROWTH
TEMP RANGE IN THE FORECAST SOUNDINGS WILL HELP WITH EFFICIENT SNOW
PRODUCTION. LASTLY...700 MB TEMPS WILL BE AT AND COLDER THAN MINUS
10 WITH A 500 MB COLD CORE OF MINUS 34 RIDING OVER THE AREA.
TIMING THE BEGINNING OF SIGNIFICANT SNOWFALL AND WHICH AREAS IT
WILL HIT FIRST REMAIN A BIT UNCERTAIN AT THIS TIME...SO LATER
SHIFTS WILL BE LEFT THE TASK OF DECIDING WHEN EACH ZONE WILL BE
UPGRADED TO A WINTER STORM WARNING...OR BLIZZARD WARNING.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 319 PM MST SUN DEC 16 2012
MODELS ARE IN GOOD AGREEMENT WITH THE NEXT STRONGER SYSTEM WHICH
WILL AFFECT THE AREA ON TUESDAY AND WEDNESDAY. STRONG 150 KT JET
WILL NOSE ACROSS THE FORECAST AREA THROUGH THE PERIOD PROVIDING
GOOD DYNAMICAL SUPPORT ACROSS THE REGION. AS THE TROUGH DIGS
ACROSS SOUTHERN NEVADA BY LATE TUESDAY EXPECT SNOW TO INCREASE
ACROSS THE MOUNTAINS AND NORTH AND SPREAD ACROSS THE REMAINDER OF
THE FORECAST AREA. STRONG SOUTHWEST WINDS WILL ACCOMPANY THE SNOW
ESPECIALLY OVER HIGHER TERRAIN...RESULTING IN CONSIDERABLE BLOWING
AND DRIFTING SNOW TUESDAY INTO TUESDAY NIGHT. BEST FORCING OCCURS
TUESDAY NIGHT AS TROUGH SLIDES TO THE FOUR- CORNERS REGION WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE OVER MOUNTAIN LOCATIONS. IN
ADDITION...MUCH COLDER AIR WILL MOVE ACROSS THE FORECAST THROUGH
MIDDAY ON WEDNESDAY WITH 700 MB TEMPERATURES DROPPING TO NEAR -20C
BEHIND THE FRONT. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW ACROSS
MOST VALLEY LOCATIONS BY TUESDAY NIGHT...WITH A WINTER STORM WATCH
CONTINUING FOR SOME AREA. CONDITIONS WILL IMPROVE DURING THE DAY
ON WEDNESDAY FROM WEST TO EAST WITH SNOW ENDING ACROSS THE HIGHER
TERRAIN BY WEDNESDAY NIGHT.
DRIER CONDITIONS WITH A SLOW WARMING TREND CAN BE EXPECT THURSDAY
THROUGH SUNDAY...HOWEVER SNOW-COVERED VALLEYS WILL BE SLOW TO WARM.
ANOTHER TROUGH OFF OF THE NORTHWEST COAST ON SUNDAY MAY IMPACT THE
REGION WITH ANOTHER STORM SYSTEM AROUND CHRISTMAS DAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 950 PM MST SUN DEC 16 2012
MOIST WESTERLY FLOW WILL CONTINUE TO BRING MODERATE TO HEAVY
SNOWFALL TO THE NORTHERN MOUNTAINS RESULTING IN WIDESPREAD
MOUNTAIN OBSCURATION THROUGH THE NEXT 24 HOURS. MEANWHILE...WEST
WINDS FROM 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH WILL RESULT
IN STRONG MECHANICAL TURBULENCE OVER RIDGES. SNOW WILL BE LESS
WIDESPREAD OVER THE CENTRAL MOUNTAINS AND MORE SCATTERED OVER THE
SOUTHERN MOUNTAINS DURING THIS TIME FRAME. AIRPORTS IN THE
NORTHERN AND CENTRAL VALLEYS WILL EXPERIENCE PERIODIC MVFR CIGS
AND VSBY IN SNOW WITH BRIEF IFR CONDITIONS POSSIBLE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM MONDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR COZ003-009-010-012-017>019.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING FOR COZ011-014-020.
WINTER STORM WARNING UNTIL 6 AM MST TUESDAY FOR COZ004-013.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR COZ004-013.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT FOR COZ001-002-005>008.
WINTER WEATHER ADVISORY UNTIL 6 AM MST TUESDAY FOR COZ005.
UT...WINTER STORM WATCH FROM MONDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR UTZ023-025-028.
&&
SHORT TERM...CC
LONG TERM...MPM
AVIATION...NLHazardous weather outlook, Dec 16, 6:16 AM MST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 AM MST SUN DEC 16 2012
COZ001>014-017>023-UTZ022>025-027>029-171330-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
616 AM MST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IN EFFECT FOR ELKHEAD...PARK AND FLAT TOP
MOUNTAINS THIS AFTERNOON AND TONIGHT.
EXPECT PERIODS OF SNOW IN THE STEAMBOAT SPRINGS AREA AND
SURROUNDING MOUNTAINS WITH SIGNIFICANT SNOW ACCUMULATIONS OF 8 TO
15 INCHES. GUSTY WINDS WILL DEVELOP OVER THE FAR NORTH AND MAY
PRODUCE BLOWING AND DRIFTING SNOW. CAUTION IS ADVISED WHILE
DRIVING OVER MOUNTAIN PASSES AS ROADWAYS MAY BE ICY AND
SNOWPACKED.
THE CHANCE OF MOUNTAIN SNOW DECREASES FARTHER SOUTH WITH LESSER
SNOW ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM WATCH IS IN EFFECT FOR MUCH OF WESTERN COLORADO AND
THE MOUNTAINS OF EASTERN UTAH TUESDAY AND WEDNESDAY.
MOUNTAIN SNOW WILL CONTINUE OVER MAINLY THE NORTHERN MOUNTAINS
THROUGH MONDAY NIGHT. WINDS WILL ALSO INCREASE DURING THE AFTERNOON
OVER THE NORTH FOR AREAS OF BLOWING AND DRIFTING SNOW.
TUESDAY AND WEDNESDAY...THE POTENTIAL EXISTS FOR A MAJOR WINTER
STORM THAT WILL BRING WIDESPREAD SNOW TO THE MOUNTAINS AND VALLEYS
OF EASTERN UTAH AND WESTERN COLORADO. SNOW WILL BE ACCOMPANIED
WITH STRONG GUSTY WINDS OVER THE MOUNTAIN PASSES AND EXPOSED AREAS.
FOR THE VALLEYS OF WESTERN COLORADO...SIGNIFICANT SNOW ACCUMULATIONS
ARE ALSO POSSIBLE...ESPECIALLY ACROSS NORTHWEST COLORADO.
COLD TEMPERATURES ARE EXPECTED THURSDAY MORNING WITH SUBZERO
TEMPERATURES EXPECTED IN MOUNTAIN VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Eastern Uinta Mountains
- When
- December 17, 2:00 AM MST to December 19, 12:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 14 inches were measured across the area. Additionally, wind gusts of 30 to 60 mph produced areas of blowing and drifting snow with localized blizzard conditions.
Winter Weather, Eastern Uinta Basin
- When
- December 17, 9:00 PM MST to December 18, 8:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Storm, Tavaputs Plateau
- When
- December 18, 8:00 AM MST to December 19, 10:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall totals of 12 to 14 inches were measured across the area. Additionally, wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Storm, La Sal & Abajo Mountains
- When
- December 18, 8:00 AM MST to December 19, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall totals of 12 to 15 inches were measured above the 7500 foot level. Additionally, wind gusts of 30 to 55 mph produced areas of blowing and drifting snow with localized blizzard conditions.
Winter Weather, Grand Flat and Arches
- When
- December 18, 10:00 PM MST to December 19, 8:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 5inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 17 to 25, 20122 deaths · 10 injured · $5.6 million · 1 event
- Coastal Flood in Washington, December 17 to 27, 2012$927,000 · 8 events
- High Wind in Washington, December 17, 2012$560,000 · 72 kt wind · 2 events
- Damaging Winds in Georgia, December 17, 2012$206,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Washington, December 17, 2012$140,000 · 51 kt wind · 5 events
- Damaging Winds in Georgia, December 17, 2012$47,000 · 65 kt wind · 8 events
- Tornadoes and Damaging Wind in Georgia, December 17, 2012$10,000 · EF1 · 4 events
- Damaging Winds in Georgia, December 17, 2012$15,000 · 50 kt wind · 8 events
- Damaging Winds in Florida, December 17, 2012$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, December 17, 2012$14,000 · 55 kt wind · 8 events
- Dense Fog in Virginia, December 17, 201210 events
- Frost and Freeze and Winter Weather in California, December 17 to 20, 20129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432442, 432446, 432444, 432450, 432448.